Wayne State University School of Medicine Detroit, MI, United States
Noemi Garg, BS1, Mary Grace Fitzmaurice, PharmD2, Sarah Warnke, RN3, Syed-Mohammed Jafri, MD3 1Wayne State University School of Medicine, Detroit, MI; 2Henry Ford Hospital, Detroit, MI; 3Henry Ford Health System, Detroit, MI
Introduction: Antibody-conjugated magnetic immunoassay (ACMIA) for tacrolimus (FK506) may show falsely elevated levels of FK506, a widely underreported event. Antibodies used in ACMIA technique may cross-react with drug metabolites, resulting in an overestimation of FK506 concentration in the body. We present a case of falsely elevated whole-blood FK506 levels in a liver transplant recipient resulting in unnecessary modifications of immunosuppressive therapy.
Case Description/Methods: A 71-year-old male patient with a history of hepatitis C cirrhosis received an orthotopic liver transplant in 2012. Patient was started on tacrolimus (Prograf ®)-based regimen immediately post-transplant. His most recent dose as of December 2020 was 0.5 mg four times per week. Upon routine monitoring, his trough levels resulted at 25.9 ng/mL by ACMIA. The patient did not take tacrolimus prior to lab draw, had not started new medications, consumed grapefruit or pomegranate juice, or experienced any signs or symptoms of tacrolimus toxicity. The care team decided to hold tacrolimus after this result. Seven days after holding tacrolimus, his follow-up labwork indicated the detected trough levels continued to be > 20 ng/mL. Upon suspicion of falsely elevated results, a lab test using liquid chromatography with mass spectroscopy (LC-MS) detected normal trough levels leaving the previous ACMIA results nil. The patient did not exhibit any signs of graft rejection, liver enzymes remained at baseline, and tacrolimus therapy was immediately restarted. Most recent lab results in April 2021, using LCMS, detected FK506 levels to be 7.6 ng/mL.
Discussion: Levels of tacrolimus should be carefully monitored during treatment because of its narrow therapeutic window. Low concentrations of tacrolimus are associated with rejection and high concentrations with nephrotoxicity and neurotoxicity. Falsely elevated results by ACMIA may be attributed to anti-beta galactosidase antibodies and often lead to unnecessary modifications in immunosuppressive therapy and graft rejection. LC-MS allows for a more optimal detection of tacrolimus without the disadvantages of the immunoassay, however LC-MS may be more time consuming and expensive. In conclusion, when ACMIA detects high tacrolimus levels without correlating to a clinical situation, the results should be re-confirmed using LC-MS to avoid basing clinical decisions on falsely elevated results.
Disclosures: Noemi Garg indicated no relevant financial relationships. Mary Grace Fitzmaurice indicated no relevant financial relationships. Sarah Warnke indicated no relevant financial relationships. Syed-Mohammed Jafri: AbbVie – Advisory Committee/Board Member, Speaker's Bureau. Gilead – Advisory Committee/Board Member, Speaker's Bureau. Takeda – Advisory Committee/Board Member, Speaker's Bureau.
Noemi Garg, BS1, Mary Grace Fitzmaurice, PharmD2, Sarah Warnke, RN3, Syed-Mohammed Jafri, MD3. P1904 - Falsely Elevated Tacrolimus (FK506) Trough Levels in a Liver Transplant Recipient, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.